Indiana, 2004

Flooding in Indiana, May 28 to 31, 2004

May 28 to 31, 2004 · NWS PAH · 2 events in 2 counties and zones

The White River rose above flood stage near the end of the month. 37 feet on the evening of May 30.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The White River rose above flood stage near the end of the month. At Petersburg, where flood stage is 16 feet, the river crested at 20.37 feet on the evening of May 30. The river rose above flood stage at Hazleton on May 28 and had not yet crested at the end of May. Bottomlands were flooded, closing a few local county roads and inundating some agricultural land. Some low oil fields were affected.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 28, 1:40 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, May 28, 1:40 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
240 AM CDT FRI MAY 28 2004

.DISCUSSION...
THUNDERSTORMS CONTINUED ALONG THE SOUTHERN BOUNDARY OF THE FA EARLY
THIS AM...BUT EXPECT THE TREND OF ENDING FROM THE NORTH TO CONTINUE
THROUGH MIDDAY AS DRIER MORE STABLE AIR PUSHES SOUTH. WILL ALLOW THE
FLOOD WATCH TO EXPIRE THIS MORNING. WILL GO WITH THE MORE CONSERVATIVE/
SLOWER GFS IN DECREASING THUNDERSTORM CHANCES FOR TODAY.  HAVE
REFLECTED DECREASING THUNDERSTORM CHANCES THROUGH THE MORNING.

THEREAFTER...ATMOSPHERE SHOULD BE QUIET THROUGH SATURDAY AS SURFACE
HIGH BUILDS SOUTH INTO THE GREAT LAKES AND OHIO VALLEY.  SKIES MAY GO
MOSTLY CLEAR FOR TONIGHT.  AS A RESULT...WILL OPT FOR COOLER GFS MOS
LOWS FOR TONIGHT..ESPECIALLY NORTH WHERE WINDS WILL BE THE LIGHTEST.
WILL GO WITH WARMER MOS VALUES FOR MAX TEMPS GIVEN HEATING EFFICIENCY
WITH DRIER AIR.

WILL MAINTAIN HOLDING OFF POPS UNTIL SATURDAY EVENING AS LARGE SCALE
UPPER RIDGING AT 500 MB SHIFTS EAST TO THE MISSISSIPPI VALLEY BY
SATURDAY AFTERNOON.  RETURN SOUTHERLY FLOW AND WARM FRONT SHOULD
SUPPORT CHANCE POPS FOR SATURDAY NIGHT.

ADVERTISED COLD FRONT STILL ON TRACK TO PUSH THROUGH THE FA SUNDAY
EVENING.  THE FASTER GFS TRANSLATES INTO A GOOD CHANCE OF THUNDERSTORMS
BY LATE SUNDAY AFTERNOON/EARLY EVENING WHEREAS THE ETA IS MORE CENTERED
AROUND A LATE EVENING/OVERNIGHT ROUND.  WILL NOT MAKE ANY CHANGES...BUT
EVENTUALLY HIGHER POPS FOR EITHER SUNDAY EVENING OR SUNDAY AFTERNOON
MAY BE REQUIRED...ONCE MODEL CONSISTENCY AND DETAILS EVOLVE.
THE STRONGER DYNAMICS AND SURFACE COLD FRONT WITH THIS SYSTEM MAY LEND
TO A SIGNIFICANT SEVERE WEATHER RISK.  SOME OF THE DRIEST AND COOLEST
WEATHER IN SOMETIME REMAINS ON TRACK BEGINNING MONDAY AS HIGH PRESSURE
DOMINATES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&

SHANKLIN
Hazardous weather outlook, May 28, 3:45 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
445 AM CDT FRI MAY 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
445 AM CDT FRI MAY 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY THIS MORNING ACROSS THE
SOUTHERN PART OF THE REGION.  ORGANIZED SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TOMORROW AND SUNDAY. NO
ORGANIZED SEVERE STORMS ARE EXPECTED TOMORROW. HOWEVER...THE
POTENTIAL EXISTS FOR A SIGNIFICANT SEVERE WEATHER EVENT
SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED SUNDAY OR SUNDAY NIGHT.
SPOTTERS AND EMERGENCY MANAGERS SHOULD KEEP UP WITH THE LATEST
FORECASTS AND STATEMENTS THROUGH THE WEEKEND.

SHANKLIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
May 28, 8:30 AM CST to May 31, 11:59 PM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Flood, Pike

When
May 28, 8:30 AM CST to May 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399114, 5399115.